Thunderstorm Wind, Bayfield
- When
- September 2, 11:40 AM CST
- Where
- Bayfield County, 0.84 mi SE of Iron River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.560, -91.410
Several trees were blown down.
A strong cold front set off thunderstorms across northwestern Wisconsin, with at least one particular storm becoming severe and causing wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong cold front set off thunderstorms across northwestern Wisconsin, with at least one particular storm becoming severe and causing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 8:40 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 940 AM CDT TUE SEP 2 2008 .UPDATE...ADJUSTED THE MAX TEMPS IN NW WI UPWARD AS HIGH END OF TEMP RANGE ALREADY REACHED IN MANY LOCATIONS. REST OF THE FORECAST ON TRACK. && .PREV DISCUSSION... /ISSUED 400 AM CDT TUE SEP 2 2008/ DISCUSSION... MAIN FORECAST CHALLENGES FOR TODAY REVOLVE AROUND QPF...TEMPERATURES...AND THE POTENTIAL FOR STRONG THUNDERSTORMS MAINLY THIS AFTERNOON IN NW WISCONSIN. CURRENT SURFACE ANALYSIS SHOWS AT LEAST TWO LOW PRESSURE CENTERS...ONE OVER SOUTHWEST ONTARIO AND ANOTHER OVER WESTERN MINNESOTA...WITH AN ASSOCIATED COLD FRONT DRAPED SOUTHWEST THROUGH THE CENTRAL PLAINS. THE MOST NUMEROUS AND WIDESPREAD SHOWERS...WITH SOME EMBEDDED THUNDERSTORMS...ARE OCCURRING JUST AHEAD OF AND EXTENDING A BIT BEHIND THE FRONT ITSELF...WITH RAIN SHOWERS FROM KINL...SOUTHWEST TO KBRD...AT 08Z. WELL TO OUR SOUTH...WATER VAPOR IMAGERY CLEARLY DEPICTS THE IMPRESSIVE CIRCULATION OF T.S. GUSTAV...WITH MOISTURE AND HIGH CLOUDS REACHING AS FAR NORTH AS MO...IL...AND IN. THE SURFACE FRONT WILL CONTINUE TO PUSH EASTWARD AT A RATHER SLOW BUT STEADY PACE THROUGHOUT THE DAY TODAY...PASSING THROUGH KDLH AROUND 18Z...AND CLEARING OUR SOUTHEAST CORNER BY 00Z THIS EVENING. THE FLOW ALOFT REMAINS NEARLY PARALLEL...OR SOUTHWEST TO NORTHEAST...ALONG THE FRONT ITSELF. HOWEVER...WITH TIME...WINDS ALOFT WILL TURN A BIT MORE WESTERLY...WHICH COULD HELP ENHANCE THE THUNDER THREAT THIS AFTERNOON. RADAR ESTIMATED RADAR RAINFALL TOTALS JUST TO OUR WEST HAVE BEEN AVERAGING 2-3 INCHES. HOWEVER...THE BEST FRONTOGENESIS...OMEGA...AND MOISTURE TRANSPORT ARE BEGINNING TO SHIFT OFF TO THE NORTH...INTO CANADA...AS THE FRONT LOSES SOME INTEGRITY. IR SATELLITE IMAGERY HAS CLEARLY SHOWN CONSIDERABLE WARMING OVER THE PAST SEVERAL HOURS. IT APPEARS THAT A POTENT MID LEVEL VORT MAX....UPSTREAM OVER WYOMING...PROVIDED AN EXTRA SOURCE OF LIFT TO ENHANCE RAINFALL IN THIS AREA EARLIER TONIGHT...PARTICULARLY WHEN COMBINED WITH THE STRONG LLJ. WHILE WE EXPECT SOME BANDS OF HEAVIER RAINFALL THIS MORNING...ESPECIALLY OVER KOOCHICHING AND ITASCA COUNTIES...ITS DURATION SHOULD BE RELATIVELY SHORT-LIVED...AND SHOULD NOT PRESENT ANY FLOODING CONCERNS. FLASH FLOOD GUIDANCE IN THESE AREAS IS HIGH...ABOUT 3.5 INCHES/HR. TO THE SOUTH AND EAST...THE FRONTAL BOUNDARY WILL CONTINUE TO PROVIDE A FOCUS FOR CONVERGENCE AND MOISTURE TRANSPORT LATER TODAY...BUT AGAIN...THE BEST DYNAMICS WILL PIVOT THROUGH THE REGION IN A PROGRESSIVE FASHION. FURTHERMORE...THE BEST HEIGHT FALLS WILL BE JUST NORTH...INTO MANITOBA/ONTARIO. WHILE PRECIPITABLE WATERS WILL STILL APPROACH IF NOT SLIGHTLY EXCEED 2 INCHES...HIS WILL BE LIMITED TO IMMEDIATELY ALONG THE FRONT ITSELF. THERE COULD CERTAINLY BE SOME PONDING ON ROADWAYS...BUT NOT ANTICIPATING ANY SERIOUS PROBLEMS ATTM. BY LATE MORNING AND THIS AFTERNOON...THERE WILL BE SOME INCREASE IN CONVECTION WITH DAYTIME HEATING...ESPECIALLY SOUTH AND EAST OF DULUTH...AND OVER NW WISCONSIN...AS MUCAPE APPROACHES/EXCEEDS 1500 J/KG AND LIFTED INDICES AVERAGE -2C TO -3C. STILL...THE STRONGEST FLOW ALOFT WILL REMAIN BEHIND THE FRONT ITSELF AND MID LEVEL LAPSE RATES SHOULD REMAIN RATHER WEAK. NONETHELESS...SUFFICIENT 0-6KM SHEAR MAY SUPPORT SOME ISOLATED STRONG TO PERHAPS SEVERE STORMS. ANY SEVERE THREAT WOULD DIMINISH BY 22Z-01Z. TEMPERATURES WILL GRADUALLY FALL OR HOLD STEADY OVER THE WESTERN THIRD OF OUR AREA TODAY...WHILE STILL CLIMBING TO THE LOW 80S IN THE SOUTHEAST CORNER. MUCH OF THE AREA WILL BECOME DRY SLOTTED BY 00Z. AS THE UPPER LEVEL LOW PUSHES NORTHEAST AND SKIRTS THE INTERNATIONAL BORDER...SOME CLOUDS WILL REMAIN IN PLACE THROUGH TONIGHT. STILL...COLD AIR ADVECTION AND MUCH COOLER 85H TEMPS WILL ALLOW LOWS TO DROP BACK TO THE 40S IN MOST LOCALES TONIGHT. THE UPPER LOW WILL SLOWLY LIFT NORTHEAST EARLY WEDNESDAY...WITH INCREASING SUNSHINE ON A WEST-NORTHWEST FLOW. WINDS WILL TURN SOUTHERLY ON THURSDAY IN ADVANCE OF A LARGE TROUGH...WHICH WILL BRING A CHANCE FOR SHOWERS/STORMS FRIDAY-SUNDAY. SOME OF THE LATEST MODEL GUIDANCE HAS REVERTED BACK TO EARLIER RUNS BY TAKING THE REMNANTS OF GUSTAV JUST A BIT FURTHER NORTH...PERHAPS INTO SOUTHERN WISCONSIN. BELIEVE MUCH OF THIS MOISTURE WILL REMAIN SOUTH AND EAST OF OUR AREA. AVIATION... VFR CONDS EARLY THIS MRNG WILL GIVE WAY TO WIDESPREAD MVFR/IFR CIGS/VSBY IN SHRA/TSTMS AS A COLD FRONT MOVES THRU THE WRN GRT LKS. CIGS/VSBY SHUD RETURN TO VFR BY THIS EVE AFTER THE FRONT HAS MOVED THRU. && POINT TEMPS/POPS... DLH 75 47 65 45 / 80 10 10 10 INL 69 44 64 41 / 80 10 10 10 BRD 73 46 65 46 / 80 10 10 10 HYR 81 45 67 45 / 70 20 10 10 ASX 81 49 64 43 / 70 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GSF/KD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 458 AM CDT TUE SEP 2 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 458 AM CDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND EARLY THIS EVENING ACROSS THE NORTHLAND. A FEW THUNDERSTORMS...ESPECIALLY SOUTH AND EAST OF DULUTH...COULD TURN QUITE STRONG LATE THIS MORNING AND AFTERNOON...WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY AS A TROUGH OF LOW PRESSURE PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-031030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 458 AM CDT TUE SEP 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND EARLY THIS EVENING. A FEW THUNDERSTORMS...ESPECIALLY FROM DULUTH AND POINTS EAST...INCLUDING THE BAYFIELD PENINSULA...COULD TURN QUITE STRONG LATE THIS MORNING AND AFTERNOON...WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY AS A TROUGH OF LOW PRESSURE PASSES THROUGH THE REGION. BETTWY MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 68 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134352.